nLab Smith space (generalized smooth space)


For the concept of the same name in functional analysis see at Smith space (functional analysis).


In 1966, J. Wolfgang Smith studied the following extension of the notion of a smooth manifold.


A differentiable structure on an arbitrary topological space XX is a family, \mathcal{F}, of real-valued functions on XX satisfying a certain closure condition.

To express the closure condition, we need an auxiliary notion. A plot of (X,)(X, \mathcal{F}) is a continuous map ϕ:UX\phi : U \to X with domain an open subset of some Euclidean space with the property that fϕC (U)f \circ \phi \in C^\infty(U) for all ff \in \mathcal{F}.

The closure condition is that if a continuous map f:Xf: X \to \mathbb{R} has the property that whenever ϕ:UX\phi: U \to X is a plot for (X,)(X, \mathcal{F}) then fϕC (U)f \circ \phi \in C^\infty(U) then ff \in \mathcal{F}.


  • J. Wolfgang Smith?, The de Rham theorem for general spaces, Tohoku Math. J. (2), Volume 18, Number 2 (1966), 115-137, (project euclid)

Last revised on June 16, 2020 at 13:31:30. See the history of this page for a list of all contributions to it.